Recently, the SSRI withdrawal syndrome has gained widespread attention in the popular and medical literature. Characteristics of the withdrawal syndrome can be diverse: disequilibrium and sleeping disorders or sensory, gastrointestinal, general somatic and flu-like symptoms are possible. Familiarity with the SSRI withdrawal syndrome can prevent unnecessary drug use, patient uneasiness and needless diagnostic procedures. The incidence of the syndrome in clinical practice has not yet been properly studied; however, there are indications that the risk is elevated in users of SSRI's with a short half-life. The mechanism behind the SSRI withdrawal syndrome is still unknown, though in some hypotheses serotonin or stress response play an important role. Determining whether a patient suffers from the SSRI withdrawal syndrome can be done on the basis of symptoms, or using the antidepressant as a diagnostic agent. When discontinuing an antidepressant the dose should always be tapered. Treating the symptoms of antidepressant withdrawal is, in general, not necessary; informing the patient about a possible withdrawal syndrome is. SSRI withdrawal syndrome should receive more attention in future standards and guidelines.
|Number of pages||6|
|Publication status||Published - 14 Nov 2003|